Wyoming, 2021

High Wind in Wyoming, August 8, 2021

August 8, 2021 · NWS BYZ · 2 events in 1 county or zone

A very strong cold front moved across the Billings Forecast Area during the late afternoon and evening hours of the 8th. Strong pressure rises behind the front resulted in very high wind gusts for several hours across the Sheridan area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A very strong cold front moved across the Billings Forecast Area during the late afternoon and evening hours of the 8th. Strong pressure rises behind the front resulted in very high wind gusts for several hours across the Sheridan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 8, 2:11 PM MST, 5 hours 36 minutes earlier.

Area forecast discussion, Aug 8, 2:11 PM MST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Billings MT
311 PM MDT Sun Aug 8 2021

.DISCUSSION...

Tonight through Tuesday night...

Upper low was moving east out of Oregon into the Northern Rockies
spreading showers and thunderstorms into western and central
Montana this afternoon. At the same time, an associated strong
cold front was diving south into the region, having made it into
Wheatland County at the time of this writing. Ahead of the front,
the pre-frontal environment has led to hot, dry and breezy to
windy conditions to develop. The front will cross the area late
this afternoon and evening, bringing a wind shift to the northwest
and winds gusts of 35 to 45 mph. Some areas, especially on the
east side of the Bighorns (i.e. Sheridan) could see gusts closer
to the 50 to 55 mph range later this evening. Showers and
thunderstorms will spread into the area from the west, with
activity shifting to the east along and behind the front this
afternoon and evening. Some of the storms could be strong across
our west with wind gusts the main threat. Red Flag Warning remains
in good shape, and is in effect through midnight tonight for most
of the area.

In the wake of the cold front, gusty west to northwest winds look
to continue over the area on Monday as the low drifts north and
east towards the Canadian border, keeping the pressure gradients
somewhat tight. A few showers or thunderstorms are possible with
the lingering energy in weak cyclonic flow. Drier conditions build
in for Monday night. Dry and warmer conditions, along with breezy
west winds will prevail on Tuesday. Something we will have to
watch for potential fire weather highlites. Highs will range from
the 70s to lower 80s on Monday, to the 80s and 90s on Tuesday.
Lows will range from the 40s to 50s tonight and Monday night,
coolest over the west, to the 50s and 60s on Tuesday night. STP

Wednesday through Sunday...

Heights generally build Wednesday through Saturday brining a
strong warming trend and a return of temperatures in the 95 to 100
range by the weekend. Back door cold front still progged to move
into the area Wednesday night but cool down will be brief and only
lower temps a bit on Thursday. Dry weather through the extended
period.

Wednesday could see increased westerly winds in the compressional
warming zone ahead of the front. Otherwise winds look fairly light
through the period. Relative humidity will become critically low
by the weekend and approach the single digits. borsum

&&

.AVIATION...

Strong cold front will move through the area this afternoon and
evening. Ahead of the front gusty southwest winds and areas of
smoke obscuring visibility should be expected. Along and behind
the front northwest winds could gust to 45 mph and isolated
thunderstorms will produce erratic winds. Timing on the front for
terminal sites is 00UTC for KLVM, 02UTC for KBIL, 03UTC for KMLS
and 05UTC for KSHR. borsum

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 055/078 054/090 060/094 062/087 059/090 060/096 064/097
    51/B    00/U    00/U    00/U    00/U    01/U    01/U
LVM 045/077 046/087 053/093 054/089 053/092 055/096 057/095
    71/N    00/U    00/U    00/U    00/U    01/U    01/U
HDN 055/079 049/091 057/095 059/088 056/091 057/097 060/098
    31/B    00/U    00/U    00/U    00/U    00/U    00/U
MLS 060/077 054/087 060/093 061/084 058/089 060/095 064/097
    32/T    10/U    10/U    00/U    00/U    00/U    00/U
4BQ 058/078 053/089 060/093 060/085 058/089 059/094 062/096
    21/U    00/U    00/U    00/U    00/U    00/U    00/U
BHK 058/078 051/086 057/091 058/082 054/087 057/093 060/095
    22/T    10/N    10/U    00/B    00/U    00/U    00/U
SHR 050/077 048/089 053/092 055/086 054/088 055/093 058/093
    21/B    00/U    00/U    00/U    11/U    01/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect until midnight MDT tonight FOR
      ZONES 123>132.
WY...Red Flag Warning in effect until midnight MDT tonight FOR
      ZONES 274-284.

&&

weather.gov/billings

In the hours before

Local storm report, Aug 8, 7:06 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
806 PM MDT SUN AUG 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     NON-TSTM WND GST 2 NW ROCK SPRINGS       46.83N 106.27W
08/08/2021  M57.00 MPH       ROSEBUD            MT   DEPT OF HIGHWAYS

&&

VERTZ
Local storm report, Aug 8, 7:17 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
817 PM MDT SUN AUG 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     NON-TSTM WND GST 1 WNW INGOMAR           46.58N 107.40W
08/08/2021  M60.00 MPH       ROSEBUD            MT   DEPT OF HIGHWAYS

0800 PM     NON-TSTM WND GST 3 WNW MILES CITY        46.43N 105.89W
08/08/2021  M61.00 MPH       CUSTER             MT   ASOS

&&

VERTZ
Local storm report, Aug 8, 7:19 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
819 PM MDT SUN AUG 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     NON-TSTM WND GST 11 NNE ROUNDUP          46.58N 108.43W
08/08/2021  M52.00 MPH       MUSSELSHELL        MT   MESONET

&&

VERTZ
Special weather statement, Aug 8, 7:23 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Billings MT
823 PM MDT Sun Aug 8 2021

MTZ032-090315-
Custer-
823 PM MDT Sun Aug 8 2021

...STRONG NORTHWEST WINDS IN CUSTER COUNTY...

A strong cold front has just passed through Miles City and is
producing northwesterly wind gusts of 55 to 65 mph. Visibility is
also reduced to less than a mile in spots due to smoke. This surge
of strong winds will push to the southeast through the remainder of
the evening. Travelers are urged to use caution.

Locations impacted include...
Miles City, Volborg, Ismay, Twelve Mile Dam, Locate, Garland, Moon
Creek Ranch, Matthews Recreation Area, Strawberry Hill Recreation
Area, Mizpah and Knowlton.

LAT...LON 4665 10549 4660 10549 4660 10545 4657 10544
      4654 10499 4657 10498 4658 10485 4651 10473
      4648 10474 4648 10490 4614 10488 4614 10494
      4611 10494 4579 10559 4579 10597 4606 10619
      4613 10619 4614 10615 4632 10616 4666 10556

Lester
Local storm report, Aug 8, 7:32 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
832 PM MDT SUN AUG 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     NON-TSTM WND GST 3 WNW MILES CITY        46.43N 105.89W
08/08/2021  M64.00 MPH       CUSTER             MT   ASOS

&&

VERTZ
Special weather statement, Aug 8, 7:37 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Billings MT
837 PM MDT Sun Aug 8 2021

WYZ199-090330-
Sheridan Foothills-
837 PM MDT Sun Aug 8 2021

...STRONG COLD FRONT AND ISOLATED THUNDERSTORMS WILL IMPACT SHERIDAN
COUNTY THROUGH 930 PM MDT...

The combination of a strong cold front and isolated thunderstorms
will produce a period of strong northwest winds through the late
evening. Expect gusts of 50 to 60 mph. Localized visibility
reductions due to smoke are also possible. Travel on I-90 through
Ranchester and Sheridan will be impacted, so please use caution.

Locations impacted include...
Sheridan, Ranchester, Dayton, Big Horn, Clearmont, Leiter, Arvada,
Parkman and Banner.

LAT...LON 4463 10694 4461 10703 4468 10712 4469 10719
      4475 10720 4484 10732 4484 10736 4485 10732
      4491 10741 4493 10739 4494 10748 4497 10748
      4495 10751 4498 10751 4499 10761 4499 10636
      4457 10603 4456 10684

Lester

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Sheridan Foothills

When
August 8, 7:47 PM MST
Where
Sheridan Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
44.790, -106.879 (the zone’s center; the record gives no point)

Winds gusted to 64 mph for nearly 30 minutes at the Sheridan Airport.

High Wind, Sheridan Foothills

When
August 8, 8:26 PM MST to 9:00 PM MST
Where
Sheridan Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
44.790, -106.879 (the zone’s center; the record gives no point)

Winds gusted to 59 mph for nearly 30 minutes just southeast of Banner.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978008, 978009.